Texas, 2013Damaging Wind in Texas, August 9, 2013
August 9, 2013 · NWS FWD · 1 event in 1 county or zone
A rare August front eased southeastward into north Texas. Isolated storms developed by early evening, one of which produced wind gusts near 60 MPH at DFW airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare August front eased southeastward into north Texas. Isolated storms developed by early evening, one of which produced wind gusts near 60 MPH at DFW airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 9, 5:55 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 5:55 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT FRI AUG 9 2013
.AVIATION...
THE PRIMARY AVIATION WEATHER CONCERN THROUGH SUNSET WILL
BE THUNDERSTORMS AT FTW AND AFW ASSOCIATED WITH A SOUTHEASTWARD
MOVING OUTFLOW BOUNDARY. STILL FEEL THE BEST COVERAGE OF STORMS
WILL REMAIN NORTHWEST OF THESE TAF SITES SO WILL ONLY INCLUDE VCTS
THROUGH 02Z. WILL INCLUDE A TEMPORARY NORTHWEST WIND AT DFW BETWEEN 00
AND 02Z TO ACCOUNT FOR THE OUTFLOW BOUNDARY...BUT DO NOT EXPECT
THE OUTFLOW TO MAKE IT TO DAL OR GKY.
ALL STORMS SHOULD DISSIPATE AFTER SUNSET AND WINDS WILL TURN BACK
TO THE SOUTH TEMPORARILY BEFORE A WEAK COLD MOVES THROUGH THE
REGION OVERNIGHT. ALTHOUGH THE FRONT IS WEAK...IT WILL STILL TURN
THE WIND TO THE NORTH/NORTHWEST AT SPEEDS NEAR OR BELOW 12 KNOTS.
EXPECT THIS WIND SHIFT AT ALL METROPLEX TAF SITES AROUND 06Z. THE
FRONT SHOULD MOVE SLOWLY SOUTH THROUGH THE NIGHT AND THE WIND IN
WACO SHOULD TURN TO THE NORTH SHORTLY AFTER SUNRISE ON SATURDAY.
THE BEST CHANCE OF STORMS ON SATURDAY WILL BE EAST OF ALL TAF
SITES GENERALLY ALONG THE WEAK FRONT AND AXIS OF INSTABILITY.
79
&&
.PREV DISCUSSION... /ISSUED 158 PM CDT FRI AUG 9 2013/
WE CONTINUE TO WATCH A WEAK SURFACE BOUNDARY JUST OFF THE FAR
NORTHWEST EDGE OF THE CWA EARLY THIS AFTERNOON. SO FAR...NOT MUCH
GOING ON BUT WE STILL AWAIT PEAK HEATING AND ARRIVAL OF SHORTWAVE
DISTURBANCE JUST NOW ENTERING THE TX/OK PANHANDLES. HAVE MAINTAIN
LOW POPS NORTH OF I-20/30 CORRIDORS...WITH THE HIGHEST CONFIDENCE
BEING NORTH OF A GRAHAM...DECATUR...SHERMAN LINE. DESPITE A FEW
STORMS...THE SHORTWAVE MAY BE THE MAIN PLAYER IN DRIFTING THE
SURFACE BOUNDARY INTO NORTHERN NORTH TEXAS OVERNIGHT AND EARLY
SATURDAY. WE GENERALLY FOLLOWED THE SLIGHTLY SLOWER SREF THROUGH
TONIGHT WITH NO MCS OR MASS OUTFLOW EXPECTED TO ARRIVE FROM NORTH
OF THE RED RIVER THE NEXT 12 HOURS. THERE ARE SIGNS OF A SECONDARY
SHORTWAVE MOVING INTO OKLAHOMA OVERNIGHT THAT MAY PROVIDE A BETTER
SOUTH PUSH OF THE WEAK FRONT ON SATURDAY INTO...OR JUST SOUTH OF
THE I-20 CORRIDOR.
WITH UNCERTAINTY OF WHERE THE SURFACE FRONT ENDS UP AND AFFECTS OF
A FAIRLY STOUT HIGH PRESSURE RIDGE ALOFT ABOVE THE FRONT...HAVE
DECIDED TO LEAVE POPS IN THE SLIGHT CHANCE/ISOLATED CATEGORY WITH
LITTLE UPPER LEVEL SUPPORT AND ONLY A DIFFUSE BOUNDARY TO INDUCE
CONVERGENCE AND CONVECTION. ANY DEVELOPMENT SHOULD BE DIURNAL IN
NATURE FROM THE PREVIOUS STATED REASONS AND CONTINUE INTO SUNDAY
AS WELL. THE ADDITIONAL CLOUD COVER AND DEBRIS FROM ANY STORM
ACTIVITY...ALONG WITH SOME DECREASE IN LOW LEVEL THICKNESS VALUES
WILL LIKELY MEAN HIGHS BETWEEN 95 AND 100 DEGREES AND LESS
OPPRESSIVE THAN SEEN ACROSS NORTH AND CENTRAL TEXAS THIS PAST 5
DAYS.
THE WEAK FRONT SHOULD EITHER DISSIPATE OR MIX NORTHWARD BY MONDAY
WITH A SLIGHT INTENSIFICATION OF THE UPPER HIGH PRESSURE RIDGE
OVER THE AREA. A FEW MODELS SHOW LOW RAIN CHANCE INDICATIONS...BUT
WILL LEAVE A DRY FORECAST MONDAY/TUESDAY WITH LITTLE FOCUS BOTH AT
THE SURFACE AND ALOFT FOR ANY CONFIDENCE ON ADDING LOW RAIN
CHANCES.
BY MID WEEK...AND AMPLIFICATION OF THE GREAT LAKES/MISSISSIPPI
VALLEY LONGWAVE TROUGH WILL HELP PUSH THE UPPER HIGH FURTHER WEST
OVER THE BIG BEND AND SOUTHWEST STATES/MEXICO BY TUESDAY NIGHT
INTO WEDNESDAY THIS COMING WEEK. THERE ARE SIGNS THAT AN MCS
COULD FORM OVER OKLAHOMA AND MOVE INTO NORTHERN PARTS OF THE CWA
BEFORE SUNRISE WEDNESDAY MORNING. DETERMINING OUTFLOW BOUNDARIES
OR ANY WEAK FRONTS IN THE MID TO LATE WEEK PERIOD ARE TOO
DIFFICULT AT THIS TIME WITH SO MANY VARIABLES IN PLAY.
HOWEVER...THE NORTHWEST FLOW SETTING UP SHOULD ALLOW FOR BETTER
RAIN CHANCES AT LEAST ACROSS THE NORTHEAST HALF OF THE CWA DURING
THIS PERIOD. DID NOT MAKE ANY CHANGES TO THE ONGOING EXTENDED.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 78 100 79 99 80 / 10 10 10 10 10
WACO, TX 76 100 77 98 77 / 5 20 20 10 10
PARIS, TX 75 96 74 96 75 / 20 20 10 20 20
DENTON, TX 75 98 76 98 78 / 20 10 10 10 10
MCKINNEY, TX 75 100 76 98 77 / 10 10 10 20 20
DALLAS, TX 81 100 81 100 80 / 10 20 10 10 10
TERRELL, TX 77 101 77 98 78 / 10 20 20 20 20
CORSICANA, TX 77 100 77 99 76 / 5 20 20 20 20
TEMPLE, TX 74 98 75 97 75 / 5 20 20 20 20
MINERAL WELLS, TX 74 99 76 98 76 / 10 10 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
79/58
Hazardous weather outlook, Aug 9, 1:28 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT FRI AUG 9 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
228 PM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING NORTHWEST OF A LINE FROM SULPHUR SPRINGS TO ARLINGTON TO
COMANCHE. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE
PRIMARY HAZARD BEING DAMAGING DOWNBURST WINDS. FREQUENT CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS SATURDAY AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS
WILL BE FOR LOCATIONS ALONG AND SOUTHEAST OF A LINE FROM
COMANCHE TO BONHAM.
A LOW CHANCE OF THUNDERSTORMS CONTINUES ACROSS ALL OF NORTH TEXAS
ON SUNDAY AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME FOR SATURDAY OR SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FROM
TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON FOR
LOCATIONS NORTHWEST OF THE DFW METROPLEX.
In the hours before
Special weather statement, Aug 9, 3:55 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT FRI AUG 9 2013
TXZ091-092-092230-
MONTAGUE TX-COOKE TX-
455 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
SOUTHEASTERN MONTAGUE COUNTY
AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
PAIR OF STRONG THUNDERSTORMS. ONE WAS LOCATED 9 MILES NORTHWEST OF
GAINESVILLE IN COOKE COUNTY. THE OTHER WAS 4 MILES NORTH OF
FORESTBURG IN MONTAGUE COUNTY. BOTH STORMS ARE MOVING EAST AT 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY-SIZED HAIL AND WIND
GUSTS IN EXCESS OF 50 MPH.
LAT...LON 3395 9694 3342 9695 3343 9797 3380 9748
3392 9749 3389 9744 3383 9744 3383 9737
3388 9734 3387 9726 3392 9721 3386 9716
3382 9720 3376 9718 3372 9711 3380 9710
3382 9706 3385 9710 3385 9703 3394 9700
TIME...MOT...LOC 2153Z 264DEG 8KT 3373 9726 3360 9757
25Special weather statement, Aug 9, 4:17 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
517 PM CDT FRI AUG 9 2013
TXZ101-102-092245-
JACK TX-WISE TX-
517 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN JACK COUNTY
WISE COUNTY
AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
PAIR OF STRONG THUNDERSTORMS. ONE STORM WAS LOCATED NEAR WIZARD
WELLS IN FAR EASTERN JACK COUNTY. ANOTHER STRONG STORM WAS JUST WEST
OF BOONSVILLE. BOTH CELLS WERE MOVING EAST AT 15 MPH.
HALF-INCH HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
OTHER STORMS WITHIN THE ADVISORY AREA WILL ALSO BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH.
LAT...LON 3343 9738 3323 9738 3323 9740 3300 9740
3299 9741 3300 9799 3319 9812 3344 9792
3344 9742
TIME...MOT...LOC 2214Z 283DEG 12KT 3323 9794 3309 9789
25Special weather statement, Aug 9, 4:40 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT FRI AUG 9 2013
TXZ116-092315-
PALO PINTO TX-
540 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALO PINTO COUNTY
AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES WEST OF MINERAL WELLS...ALONG THE
BRAZOS RIVER DOWNSTREAM OF POSSUM KINGDOM DAM. THE STORM IS MOVING
EAST AT 10 MPH.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3301 9842 3300 9806 3280 9806 3280 9842
3300 9843
TIME...MOT...LOC 2240Z 273DEG 10KT 3290 9834
25Special weather statement, Aug 9, 5:30 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI AUG 9 2013
TXZ116-100000-
PALO PINTO TX-
630 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
PALO PINTO COUNTY
AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...THE STRONGEST OF WHICH WAS 4 MILES
WEST OF METCALF GAP. THE STORM WAS NEARLY STATIONARY.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
OTHER STORMS ALONG THE LINE...WHICH EXTENDS NORTHEAST TO AREAS NORTH
OF PALO PINTO...WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS IN EXCESS OF 40 MPH.
LAT...LON 3295 9857 3295 9843 3301 9842 3300 9806
3252 9807 3251 9825 3251 9858
TIME...MOT...LOC 2327Z 243DEG 1KT 3274 9851
25Special weather statement, Aug 9, 6:07 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 PM CDT FRI AUG 9 2013
TXZ116-100030-
PALO PINTO TX-
707 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
PALO PINTO COUNTY
AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF STRAWN...MOVING SOUTH AT 10
MPH.
THE STORM WILL BE CAPABLE OF PRODUCING PENNY-SIZED HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3277 9857 3300 9819 3300 9806 3252 9807
3251 9858 3275 9858
TIME...MOT...LOC 0007Z 353DEG 8KT 3263 9853
25Special weather statement, Aug 9, 6:16 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT FRI AUG 9 2013
TXZ103-118-100045-
DENTON TX-TARRANT TX-
716 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN DENTON COUNTY
NORTHEASTERN TARRANT COUNTY
AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER KELLER...MOVING SOUTHEAST AT 5 MPH.
HALF-INCH HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3303 9698 3299 9697 3299 9703 3281 9704
3273 9713 3280 9735 3291 9745 3311 9731
TIME...MOT...LOC 0015Z 321DEG 6KT 3295 9725
25Thunderstorm Wind, Tarrant
- When
- August 9, 7:11 PM CST
- Where
- Tarrant County, 2 mi SE of Grapevine
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 32.910, -97.056
A 60 MPH wind gust was recorded by the Automated Surface Observing System at Dallas-Fort Worth International Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474925.